Thunderstorm Wind, Vernon
- When
- July 22, 5:00 PM CST
- Where
- Vernon County, Nevada
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.833, -94.367
Power lines and poles were blown down around Nevada. Dime size hail was also reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Power lines and poles were blown down around Nevada. Dime size hail was also reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 22, 12:51 PM CST, 4 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 151 PM CDT MON JUL 22 2002 MAIN FORECAST FOCUS WILL BE WITH TIMING AND COVERAGE OF CONVECTION THIS EVENING THROUGH TUESDAY MORNING. SURFACE ANALYSIS WAS SHOWING COLD FRONT FROM NORTHEAST MISSOURI INTO SOUTHEAST KANSAS. AIR MASS AHEAD OF FRONT WAS VERY UNSTABLE WITH LAPS CAPES INDICATING 3000-4000 J/KG. BEST INSTABILITY IS IN THE EASTERN CWA WHERE DEW POINTS WERE SLIGHTLY HIGHER...AND REGIONAL RADAR WAS SHOWING INSTABILITY BASED THUNDERSTORMS ALREADY DEVELOPING FROM THE MISSOURI BOOTHEEL INTO THE OHIO AND TENNESSEE VALLEYS. ONLY CONVECTIVE DEVELOPMENT IN THE VICINITY OF THE FRONT TO SPEAK OF SO FAR WAS ACROSS NORTHERN MISSOURI AHEAD OF THE UPPER LEVEL WAVE. HEAT INDEX VALUES HAVE NOT MADE IT TO CRITERIA YET THIS AFTERNOON...AND WILL LIKELY CANCEL ADVISORY AT ZONE ISSUANCE TIME. FRONT IS EXPECTED TO PUSH SOUTH TONIGHT INTO THE CWA WITH CAPES ON THE ORDER OF 3 TO 4 THOUSAND J/KG THIS EVENING. UPPER LEVEL WAVE WILL PUSH SOUTHEAST INTO SOUTHEAST MISSOURI OVERNIGHT WITH BEST UPPER LEVEL DIVERGENCE LOCATED FROM IL INTO THE OH VLY. BEST CHANCE FOR SEVERE WILL OCCUR THIS EVENING ACROSS NORTH AND EAST SECTIONS OF CWA...BEFORE INSTABILITY DWINDLES AFTER SUNSET. WITH HIGH WBZ VALUES...MAIN SEVERE THREAT WILL BE WITH DOWNBURST AND STRAIGHT LINE WIND POTENTIAL. FRONT SHOULD PUSH THROUGH THE CWA ON TUESDAY MORNING WITH SOMEWHAT DRIER AND COOLER AIR PUSHING IN. FLOW LOOKS TO BECOME MORE ZONAL OVER THE MIDDLE TO LATE PART OF THE WEEK WITH UPPER RIDGE SETTING UP OVER THE CENTRAL ROCKIES. SEVERAL SHORTWAVES WILL PUSH OUT OF THE NORTHERN PLAINS AND INTO THE UPPER AND MID MISSISSIPPI VALLEY REGIONS. INHERITED DRY FORECAST AND WILL CONTINUE FOR NOW...BUT HAVE UPPED POPS ON THURSDAY FROM 10 TO 20 PERCENT. MRF HAS NEXT FRONT MOVING INTO THE AREA NEXT MONDAY AND HAVE INTRODUCED LOW POPS FOR MONDAY. TEMPERATURES IN THE EXTENDED LOOK SEASONAL WITH HIGHS IN THE LOW 90S AND LOWS IN THE LOW TO MID 70S. PRELIMINARY GRIDS HAVE BEEN SENT. .SGF...NONE. FCSTID = 5 SGF 68 85 64 89 / 60 30 10 10 JLN 69 87 67 92 / 60 30 10 10 UNO 69 85 62 89 / 60 30 10 10 VIH 67 84 63 87 / 60 10 10 10 AIZ 67 84 63 88 / 60 10 10 10 LINDENBERG
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT MON JUL 22 2002 ...STRONG TO POSSIBLY SEVERE STORMS THIS AFTERNOON AND TONIGHT... ...TODAY IS THE LAST DAY OF HEAT AND HUMIDITY FROM CURRENT AIR MASS... * HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT... AFTERNOON HEAT INDEX VALUES 95 TO 105 DEGREES. THUNDERSTORMS WITH HEAVY RAIN AND POSSIBLE HIGH WIND. * AREAS AFFECTED AND TIMING... HEAT INDICES WILL RANGE FROM 95 TO 105 THIS AFTERNOON ACROSS THE ENTIRE AREA. THE HOTTEST READINGS WILL BE ACROSS CENTRAL MISSOURI AND EXTREME SOUTHWEST MISSOURI. THUNDERSTORMS WILL BE POSSIBLE FROM THE MID AFTERNOON THROUGH THE NIGHTTIME HOURS ACROSS THE ENTIRE AREA. THE BEST CHANCE OF SEVERE STORMS WILL BE NORTH OF A NEVADA TO SPRINGFIELD TO MOUNTAIN GROVE LINE AFTER 2 PM. * SPOTTER ACTIVATION OUTLOOK... SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING NORTH OF A NEVADA TO SPRINGFIELD TO MOUNTAIN GROVE LINE. * DISCUSSION... HEAT AND HUMIDITY WILL HOLD ON FOR ANOTHER AFTERNOON BEFORE A COLD FRONT MOVES THROUGH THE AREA TONIGHT. THE COLD FRONT WILL INTERACT WITH A VERY UNSTABLE ATMOSPHERE TO CREATE SHOWERS AND THUNDERSTORMS THIS AFTERNOON. THESE STORMS WILL LIKELY FORM INTO A LINE AND PUSH THROUGH THE OZARKS REGION TONIGHT AND EARLY TUESDAY. THE MAIN SEVERE WEATHER THREAT WILL BE WITH DAMAGING STRAIGHT LINE WINDS. * EXTENDED OUTLOOK THROUGH NEXT MONDAY... SHOWERS AND THUNDERSTORMS SHOULD END ACROSS THE OZARKS TUESDAY MORNING...WITH DRY CONDITIONS EXPECTED THROUGH THE UPCOMING WEEKEND. ANOTHER COLD FRONT WILL MOVE INTO THE AREA NEXT MONDAY... PROVIDING THE NEXT CHANCE OF PRECIPITATION. LINDENBERG
The Springfield radar (KSGF), 108 km away, was scanning. The volume nearest the first event began at 23:00 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306695.